Alert archive / Connecticut / Flash Flood Warnings in 1999

Flash Flood Warning 64, NWS New York, NY

September 16, 1999Naugatuck Valley Planning Region, Connecticut

NWS New York, NY issued this flash flood warning at Sep 16, 1999, 6:38 PM EDT for Naugatuck Valley Planning Region, Connecticut. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 16, 1999, 6:38 PM EDT (22:38 UTC)
Expired
Sep 16, 1999, 10:40 PM EDT
In force
4 hr
Issued by
NWS New York, NY
Area
Whole counties

County Naugatuck Valley Planning Region, CT

The radar

The Brookhaven radar (KOKX), 75 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 10.6 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 1999-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 1999-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 291 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
443 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
291 m²/s²
0-3 km storm-relative helicity
362 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KNYC 162239
FFWNYC
CTC009-170240-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
638 PM EDT THU SEP 16 1999

THE NATIONAL WEATHER SERVICE IN NEW YORK HAS ISSUED A

* FLOOD WARNING FOR URBAN AREAS AND SMALL STREAMS FOR...
  NEW HAVEN COUNTY IN SOUTH CENTRAL CONNECTICUT...

* UNTIL 1040 PM EDT...

* HEAVY RAINS WILL CAUSE MANY STREAMS TO OVERFLOW THEIR BANKS
  IN NEW HAVEN COUNTY. AT 600 PM THE QUINNIPIAC RIVER WAS
  APPROACHING FLOOD STAGE. THE GAGE AT WALLINGFORD WAS AT 6.59
  FEET. FLOOD STAGE IS 7 FEET. THE RIVER WILL CONTINUE TO RISE
  DURING THE NIGHT...RISING WELL ABOVE FLOOD STAGE. RAINFALL
  AMOUNTS ARE APPROACHING 6 INCHES AS TROPICAL STORM FLOYD
  QUICKLY ACCELERATES TOWARD THE NORTH NORTHEAST.

* IF YOU LIVE NEAR A STREAM AND EXPERIENCE RISING WATER LEVELS...
  MOVE TO HIGHER GROUND IMMEDIATELY. DO NOT DRIVE YOUR AUTOMOBILE
  THROUGH FLOODED ROADWAYS.

.END/MCKILLOP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 5:00 PM EDT, 1 hour 38 minutes earlier.

Area forecast discussion, Sep 16, 5:00 PM EDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
500 PM EDT THU SEP 16 1999

THE STORM IS MOVING RAPIDLY UP THE NJ CST. I/LL TAPER OFF THE HEAVY
RAIN BEFORE BY MIDNIGHT AS THE TS MOVES TO OUR NE. TS WARNING ALL
COASTAL ZONES.

ADDED WIND ADVISORY FOR INTERIOR SECTIONS TO THE NW OF NYC.

I LEFT THE FLOOD WATCH UP FOR ERN PTNS OF THE FA AND A FLOOD WARNING
UP FOR THE REMAINING ZONES.

OTHERWISE...FAIR BUT SOMEWHAT WINDY ON FRI. FAIR WX ON SAT AS HI
BUILDS IN.

.NYC/OKX...TS WRNG NYZ069>081-NJZ003>006-011-
                   CTZ005>012-
                   ANZ355-353-350-335-330-338.
           WIND ADVISORY...NYZ067-068-NJZ002.
           FLASH FLOOD WATCH...CTZ006>008-CTZ010>012-NYZ078>081.
           FLOOD WARNING...NYC067>077-NJZ002>006-011-CTZ005-009.

EKH

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 1:14 PM EDTFlash Flood WarningOKXGreater Bridgeport Planning Region, Naugatuck Valley Planning Region4 hr
Sep 16, 2:07 PM EDTFlash Flood WarningOKXLower Connecticut River Valley Planning Region, Southeastern Connecticut Planning Region2 hr
Sep 16, 4:42 PM EDTFlash Flood WarningOKXGreater Bridgeport Planning Region6 hr

Nearby

Flash Flood Warnings in Connecticut, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.